Thrombosis with thrombocytopenia syndrome (TTS), also known as Vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) or vaccine-induced immune thrombotic thrombocytopenia (VITT), is a rare and newly identified syndrome which has been reported in people who have received adenoviral vector COVID-19 vaccines such as COVID-19 AstraZeneca and the Johnson & Johnson/Janssen COVID-19 vaccine.

What is TTS?

The syndrome is characterised by thrombosis formation (blood clots) combined with thrombocytopenia (low platelet levels). It can be classified into 2 tiers based on the location of thrombosis and severity of symptoms:

Tier 1:

  • Uncommon site of thrombosis (eg neurological – cerebral venous sinus thrombosis [CVST] or gut – eg. splanchnic vein, associated with bowel ischaemia and surgery, portal vein or other rare venous and arterial thromboses)
  • May also concurrently have thrombosis in more common locations (e.g venous thromboembolism, axillary vein thrombosis, deep vein thrombosis or pulmonary embolism)
  • Platelet count < 150,000 per microliter
  • Positive (+) heparin-P4 ELISA HIT antibody result is supportive, but not required for diagnosis

Tier 2:

  • Common sites of thrombosis such as leg or lungs (eg. venous thromboembolism, deep vein thrombosis, pulmonary embolism)
  • Platelet count < 150,000 per microliter
  • Positive (+) heparin-P4 ELISA HIT antibody result is required

Tier 1 is more severe, with higher morbidity and mortality than Tier 2. Evidence is emerging that Tier 1 is more common in younger age groups.

How do adenoviral vector vaccines trigger TTS?

The exact mechanism of how TTS is triggered is still under investigation. In some cases, anti-platelet factor 4 (anti-PF4) antibodies have been found.

TTS appears similar to an autoimmune condition known as heparin induced thrombocytopenia (HIT), where an immune reaction to the medication heparin impacts platelet function.

What is the risk of TTS?

Current Australian data estimates that the risk of developing TTS is approximately 2-3 in 100,000 persons following the administration of an adenoviral vector vaccine. Current information also suggests that TTS is more frequently reported following the first dose of an adenoviral vector vaccine. The risk of developing TTS following dose 2 occurs at a much lower rate of approximately 1.7 cases per million doses administered.

Is there a risk of developing other clotting disorders after receiving adenoviral vector vaccines?

There is currently no evidence that adenoviral vector vaccines increase the overall risk of developing other standalone thromboses (eg. other clotting disorders leading to deep vein thromboses, pulmonary emboli, myocardial infarction, stroke) beyond the baseline rate in the general population.

TTS is different to other commonly diagnosed thromboses as it is triggered by an immune response to a specific vaccine which then results in the combination of both thrombosis and thrombocytopenia.

Who is at risk of TTS?

Evidence thus far indicates there to be a higher risk of TTS in the younger population (< 60 years old), although there has been a small number of cases identified in older adults. There is some evidence to suggest that the incidence is higher in women compared to men, although this may be because more vaccine doses have been given to women in vaccine rollouts worldwide thus far.

Are there medical conditions that increase the likelihood of developing TTS?

There is currently no evidence or biological risk factors that have been identified that either increase or decrease your risk of TTS.

There is currently no evidence to suggest that there is an increased risk of developing TTS in people with the following conditions:

  • History of blood clots in typical sites
  • Increased clotting tendency that is not immune mediated
  • Family history of blood clots
  • History of ischaemic heart disease or stroke
  • Current or past thrombocytopenia (low platelet count)
  • Those receiving anticoagulation therapy

Vaccine recommendations

As a precautionary measure, Comirnaty™ is currently the preferred COVID-19 vaccine for people aged < 60 years due to the increased risk of developing TTS.  ATAGI also currently recommends that people with a past history of idiopathic splanchnic vein thrombosis, antiphospholipid syndrome with thrombosis, CVST or HIT should preferentially receive an alternate COVID-19 vaccine.

What are the potential symptoms of TTS?

Individuals with TTS may present with the following symptoms in the 4-30 days after vaccination with an adenoviral vector vaccine:

  • Cerebral venous thrombosis: persistent headaches (unresponsive to simple analgesia), visual changes, focal neurological symptoms (e.g. movement or sensation changes), seizures, coma, secondary intra-cerebral haemorrhage, confusion, encephalopathy
  • Splanchnic vein thrombosis: abdominal pain
  • Pulmonary embolus: chest pain/significant respiratory symptoms or distress, dyspnoea
  • Deep vein thrombosis: leg pain, redness or swelling
  • Arterial ischaemia: pallor and coldness in limb, myocardial ischaemia
  • Thrombocytopenia: acute onset bruising or bleeding, petechial rash

NB: These symptoms are different from the common or expected side effects following vaccination which usually occur in the first 24-48 hours and last 1-2 days.

What are the outcomes of developing TTS?

TTS can cause serious long-term disability or death if not recognised and treated in a timely fashion. If TTS is suspected, there is likely to be an investigation of platelet levels, clotting factors and special immunological and antibody tests, as well as imaging studies to determine the site and size of any potential thrombosis/clots. If warranted, decisions for specific treatments for this condition are to be made in consultation with a specialist haematologist and may include anticoagulation with a non-heparin anticoagulant and/or IVIG.

The Thrombosis and Haemostasis Society of Australia and New Zealand (THANZ) have developed guidance on identification and treatment of TTS [THANZ Multidisciplinary VITT Guideline for Doctors].

Authors: Daryl Cheng (Paediatricican, Royal Children’s Hospital), Francesca Machingaifa (MVEC Education Nurse Coordinator), Davina Buntsma (MVEC Immunisation Fellow) and Rachael McGuire (MVEC Education Nurse Coordinator)

Reviewed by: Daryl Cheng (Paediatricican, Royal Children’s Hospital), Francesca Machingaifa (MVEC Education Nurse Coordinator), Davina Buntsma (MVEC Immunisation Fellow) and Rachael McGuire (MVEC Education Nurse Coordinator)

Date: 17 June 2021

Materials in this section are updated as new information and vaccines become available. The Melbourne Vaccine Education Centre (MVEC) staff regularly reviews materials for accuracy.

You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family’s personal health. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult a healthcare professional.